Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 82, NWS Springfield, MO

August 24, 2005Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 24, 2005, 10:23 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2005, 10:23 PM CDT (03:23 UTC)
Expired
Aug 25, 2005, 4:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 250329
FFWSGF
KSC011-250930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1023 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 430 AM CDT.

* AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A COMPLEX OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NEOSHO
  AND ALLEN COUNTIES. DOPPLER RADAR ESTIMATED THAT RAINFALL RATES
  WERE APPROACHING THREE TO FOUR INCHES PER HOUR WITH THIS ACTIVITY.
  THESE STORMS ARE MOVING EAST NORTHEAST AT AROUND 15 MPH...AND 
  WILL APPROACH WESTERN BOURBON COUNTY BY 1130 PM.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL WEST   
  OF THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE       
  FLOODING INCLUDE...BRONSON...UNIONTOWN...XENIA...REDFIELD...AND 
  FORT SCOTT.

ALSO...WIND GUSTS ARE BEGINNING TO INCREASE WITH THIS STORM 
SYSTEM...AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED FOR BOURBON 
COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3802 9463 3768 9463 3769 9507 3802 9506

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 250602
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT THU AUG 25 2005

KSC011-250930-
BOURBON KS-
1257 AM CDT THU AUG 25 2005

...FLASH FLOOD WARNING CONTINUES FOR BOURBON COUNTY UNTIL 430 AM
CDT...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED THAT TWO INCHES OF RAIN HAS AFFECTED THE 
NORTHWEST HALF OF BOURBON COUNTY...OR AREAS ALONG AND NORTHWEST OF A 
LINE FROM PORTERVILLE...TO REDFIELD...TO HAMMOND.  

AN ADDITIONAL TWO INCHES ARE POSSIBLE EARLY THIS MORNING AS THE 
SOUTHERN FLANK OF A LARGE COMPLEX OF THUNDERSTORMS CONTINUES TO 
AFFECT BOURBON COUNTY OVER THE NEXT FEW HOURS.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...FORT SCOTT...FULTON...REDFIELD...UNIONTOWN...DEVON...
GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON...
PAWNEE STATION...PETERSBURG AND XENIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3802 9463 3768 9463 3769 9507 3802 9506

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 5:34 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 24, 5:34 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT WED AUG 24 2005

.DISCUSSION...

MAIN CONCERN IS HEAVY RAINFALL POTENTIAL. SECONDARY CONCERN IN THE
SHORT TERM IS ALSO ISOLATED SEVERE WEATHER POTENTIAL.

SEEING A SIMILAR SET UP THAT WE SAW 24 HOURS AGO...WITH OLD
MESOSCALE CONVECTIVE VORT MOVING INTO WESTERN MO. SURFACE HEATING IS
ALLOWING TEMPERATURES TO RECOVER WELL BACK INTO THE 80S. RESULTANT
INSTABILITY MAY ALLOW SOME STORMS TO DEVELOP OVER THE
AREA...ESPECIALLY THE SOUTHERN HALF OF THE AREA. ANOTHER BETTER
LOOKING UPPER SYSTEM IS ALSO MOVING THROUGH SOUTH CENTRAL KANSAS AT
THIS TIME. THIS NEXT SYSTEM IS MOVING INTO AN AXIS OF LOW-MID 70
DEWPOINTS...TEMPS NEAR 90 DEG F OVER SE KS...AND A BACKED SFC FLOW.
CUMULUS BUILDING IN SOUTHEAST KS. 100MB MIXED LAYER CAPES ABOUT
1000-1500 J/KG OFF THE RUC...BUT SUSPECT THEY ARE A BIT HIGHER IN
PORTIONS OF SOUTHEAST KS NEAR KCFV. WILL NEED TO CONTINUE TO WATCH
FOR SEVERE POTENTIAL...ESPECIALLY IN THE SW CORNER OF THE FORECAST
AREA FOR THE NEXT FEW HOURS.

FLOOD POTENTIAL EXISTS FOR TONIGHT. WENT PRIMARILY WITH THE
GFS...MINUS THE CONVECTIVE FEEDBACK. MODERATE LOW LEVEL JET SHOULD
AGAIN SET UP OVER OK/KS AND GRADUALLY VEER INTO THE AREA LATE
TONIGHT AND THURSDAY MORNING. PRECIPITABLE WATER (PWAT) VALUES
SHOULD INCREASE WITH INCREASING LOW AND MIDLEVEL MOISTURE TRANSPORT.
POINT SOUNDINGS FROM THE BOTH THE GFS AND NAM INCREASE PWATS TO
AROUND 2.00 INCHES THURSDAY MORNING. 85H MOISTURE TRANSPORT IS
MAXIMIZED OVER EAST CENTRAL KS/WEST CENTRAL MO LATE TONIGHT THU
MORNING. LIFT MAY BE ENHANCED BY 300/250MB JET STREAK PROGGED TO
EXTEND FROM NE KS INTO IA LATE TONIGHT AND WEAK SHORTWAVE MOVING
THROUGH THE 500MB FLOW FROM THE HIGH PLAINS INTO NORTH CNTRL KS BY
EARLY THURSDAY MORNING. ALL-IN-ALL PROBABLY NOT A SLAM DUNK IN TERMS
OF WHERE EXACTLY THE HEAVIEST RAIN WILL OCCUR...BUT ENOUGH EVIDENCE
EXISTS TO GO AHEAD WITH A FLOOD WATCH FOR NORTHWEST/NORTHERN
PORTIONS OF THE FORECAST AREA. THE WATCH AREA IS BASED GREATLY WHERE
MOISTURE TRANSPORT IS PROGGED TO BE MAXIMIZED.

WEAKENING CONVECTION WILL AFFECT THE AREA DURING THE DAY
THURSDAY...BUT SOME RECOVERY OF SURFACE TEMPERATURES IS EXPECTED IN
THE AFTERNOON BEHIND THE WEAKENING SYSTEM. COULD SEE ANOTHER SYSTEM
AFFECT EASTERN KS WESTERN MO FRIDAY MORNING AS WELL. WE MAY ALSO SEE
STRONG TO SEVERE DIURNAL CONVECTION ON THE FRINGES OF THE MESOSCALE
SYSTEMS...ESPECIALLY ON FRIDAY IF MAIN CONVECTIVE RAINFALL AND
DEBRIS CLOUDS REMAIN TO OUR NORTH ON FRIDAY (OR TOMORROW FOR THAT
MATTER). PICTURE BY THAT TIME IS GETTING TO DIFFICULT TO
DISCERN...OTHER THAN TO KEEP RAIN/THUNDERSTORM CHANCES IN THE
FORECAST.

HIGH AMPLITUDE...BUT PROGRESSIVE MIDLEVEL FLOW IN SOUTHERN
CANADA/NORTHERN U.S. WILL CONTINUE...WITH THE SUBTROPICAL RIDGE
SUPPRESSED TO THE SOUTH. SHORTWAVES WILL CONTINUE TO AFFECT THE
AREA...THROUGH MUCH OF THE EXTENDED PERIODS. COLD FRONT ASSOCIATED
WITH SYSTEM NOW SLOWLY TRAVERSING SOUTHERN CANADA.DAKOTAS WILL MOVE
THROUGH THE AREA LATE FRIDAY NIGHT/SATURDAY SO WILL MAINTAIN RAIN
CHANCES THROUGH THE DAY SATURDAY. ANOTHER STRONG SYSTEM WILL MOVE
ONSHORE INTO BRITISH COLUMBIA SATURDAY NIGHT AND ALBERTA/PACIFIC
NORTHWEST BY MONDAY. RIDGE BUILDS AHEAD OF THIS SYSTEM OVER THE
PLAINS...BUT BOTH THE ECMWF AND GFS CONTINUE TO MOVE A WEAKNESS IN
THE 500MB FLOW THROUGH THE AREA MONDAY. WILL CONTINUE WITH SLIGHT
POPS FOR MONDAY...OTHERWISE WENT DRY IN THE EXTENDED PERIODS
SUNDAY-WEDNESDAY.

THANKS FOR THE COORDINATION LSX...EAX...TOP...ICT.

&&

.AVIATION...
SOME CONVECTION INITIATING ALONG A BOUNDARY FROM CARTHAGE TO
SELIGMAN AS OF 2230Z.  BOUNDARY IS SHIFTING WESTWARD AND IF TREND
CONTINUES WILL PUSH THROUGH THE JLN AREA IN COUPLE OF HOURS.  SO
HAVE ADDED A TEMPO TSRA GROUP TO THE JLN TAFS FOR EARLY EVENING.
CONVECTIVE CHANCES LOOK TO INCREASE OVERNIGHT AS A SHORTWAVE PUSHES
INTO THE AREA.  HAVE THROWN IN A TEMPO GROUP FOR BOTH SGF/JLN FOR
TSRA AFTER 08Z.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR PORTIONS OF
WEST CENTRAL AND CENTRAL MO.
.KS...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR BOURBON
COUNTY.

DSA
Hazardous weather outlook, Aug 24, 8:46 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED AUG 24 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
846 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH INCREASING MOISTURE TO
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT.
THE BEST CHANCE OF THUNDERSTORMS OVERNIGHT WILL BE ACROSS SOUTHEAST
KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI.  TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY LEADING TO FLASH
FLOODING.  IN ADDITION TO THE POTENTIAL FLOODING HAZARD...SOME OF
THESE STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ONGOING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL OCCUR
THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE ON FRIDAY AND SATURDAY. SOME STORMS MAY BE SEVERE DEPENDING
ON THE AVAILABLE INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BECAUSE OF THE
RELATIVELY ISOLATED NATURE OF THE SEVERE WEATHER HAZARDS.
HOWEVER...SPOTTERS ARE URGED TO REPORT RAINFALL TOTALS AND FLOODING
TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:34 PM CDTSevere Thunderstorm WarningSGFBourbon75 min
Aug 24, 10:37 PM CDTSevere Thunderstorm WarningSGFBourbon68 min
Aug 25, 1:27 AM CDTSevere Thunderstorm WarningSGFBourbon65 min
Aug 25, 4:23 AM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.